Heart problems after radiotherapy.
I recently finished my radiation therapy after chemo ( left breast cancer and surgery )but developed heart problems soon after eg chest tightness high blood pressure angina etc.
I am very worried and any advice you might give me will be appreciated. I dont know if my doctors done everything they should to protect my heart before the radiotherapy.
I’m sorry to hear that you’ve been going through such a difficult period. Having a diagnosis of breast cancer is enough of a strain on its own, but chemotherapy and radiotherapy can both have side effects and add to your burden.
Your doctors will have been well aware of the possible risks to your heart from radiotherapy. The risk is small, even with radiotherapy on the left side of the chest, but there are ways of keeping that risk to a minimum. However, a small risk is not the same as no risk at all and sadly no matter how carefully a treatment is given some people will get side effects. Even if the symptoms you have are put down to a side effect of radiotherapy, it doesn’t necessarily mean there was any substandard care.
Some kinds of chemotherapy can also affect the heart – different types carry different risks, and damage can become obvious either ‘acutely’ (immediately after the intravenous chemotherapy is given) or within the first year after treatment. I obviously don’t know all the details of your treatment, but it’s important to mention that some patients get high blood pressure in the short term due to stress or anxiety. It’s also possible to get chest pain which feels just like angina but turns out not to be due to a problem with the heart. This, too, is often brought on by stress. It doesn’t cause any long term damage to your health, but is clearly very worrying in the short term.
Answered by Dr Sarah Jarvis.
You may also be interested in...
Listen to your heart
Give your heart a little TLC
Know all your numbers